Abstract

Back to the PAG
Back to the session
Sign In

Use of nucleoside reverse transcriptase inhibitors and risk of myocardial infarction in HIV-infected patients enrolled in the SMART study

Presented by Jens Lundgren, Denmark.

J. Lundgren1, J. Neuhaus2, A. Babiker3, D. Cooper4, D. Duprez2, W. El-Sadr5, S. Emery4, F. Gordin6, J. Kowalska7, A. Phillips8, R. Prineas9, P. Reiss10, C. Sabin8, R. Tracy11, R. Weber12, B. Grund2, J. Neaton2, SMART/INSIGHT and D:A:D Study Groups


1Rigshospitalet & University of Copenhagen, Copenhagen, Denmark, 2University of Minnesota, Minnesota, United States, 3Clinical Trials Unit / MRC, London, United Kingdom, 4University of New South Wales, Sydney, Australia, 5Colombia University, New York, United States, 6Veterans Affairs Medical Center and George Washington University, Washington DC, United States, 7University of Copenhagen, Copenhagen, Denmark, 8Royal Free and University College London, London, United Kingdom, 9Wake Forest University School of Medicine, Winston-Salem, United States, 10Academic Medical Center, Amsterdam, Netherlands, 11University of Vermont, Burlington, United States, 12University of Zürich, Zürich, Switzerland

Background: Observational data from the D:A:D study suggest that current or recent use of two nucleoside reverse transcriptase inhibitors (NRTIs)-abacavir and didanosine-are each associated with excess risk of myocardial infarction (MI). The reproducibility of this finding in an independent data set was explored and plausible biological mechanisms were sought.
Methods: Markers of inflammation and coagulation, ischemic changes on the electrocardiogram, and rates of various pre-defined types of cardiovascular disease (CVD) events according to NRTIs used were explored in the SMART study. In non-randomized analyses three groups of patients were compared in regression analyses that adjusted for potential confounding factors: 1) those receiving abacavir and not didanosine; 2) those receiving didanosine; and 3) those receiving a NRTI other than abacavir or didanosine (other NRTIs). Patients randomly assigned to the continuous ART arm of SMART were included in all analyses (N=2752); for the study of biomarkers, patients from the ART-interruption arm were also included.
Results: Current use of abacavir was associated with an excess risk of CVD compared to other NRTIs. Adjusted hazard ratios for clinical MI (n=19), major CVD (MI, stroke, surgery for coronary artery disease (CAD), and CVD death;n=70), expanded CVD (major CVD plus congestive heart failure, peripheral vascular disease, CAD requiring drug treatment, and unwitnessed deaths;n=112) were 4.3 (95%CI:1.4-13.0), 1.8 (1.0-3.1), and 1.9 (1.3-2.9), respectively. Findings were similar when patients receiving tenofovir were used as reference group. At baseline in a subset of patients with biomarker data, high sensitivity-C reactive protein and interleukin-6 were 27% (p=0.02) and 16% (p=0.02) higher for patient receiving abacavir (N=175) compared to other NRTIs (N=500). Didanosine was not associated with altered risk of CVD nor with altered levels of biomarkers.
Conclusions: Consistent with the D:A:D study, in SMART, abacavir was associated with an increased risk of CVD. The drug may cause vascular inflammation that may precipitate a CVD event.



Back to the session - Back to the Programme-at-a-Glance


Copyright Notice © IAS Disclaimer